Reducing Levothyroxine impacting on dose of nortriptyline. Withdrawal symptoms awful

This is my second reduction of levo and its affecting the dose of the nortriptyline. As the levo dose reduces so does the nortriptyline. It's giving me withdrawal type symptoms. Hot flushes chills muscle twitches tingle hands and uneasy tummy feeling. A normal reduction of levo without the ith med has never given me these symptoms. Usually have felt well agrin quite soon after reducing. At moment feel awful. These symptoms started 4 days after reducing levo which correlates with timing to experience w/d from nortriptyline. Wish I had known that each med enhances effects if each other. Going onto nortriptyline made me HYPER after being on it for 18months. My levels were gradually getting lower and lower. I don't function well on TSH below 2 and so going really low gave me anxiety symptoms. Hence blood tests and on results a reduction.

4 Replies

  • this sounds unusual as amitryptaline ( nortriptyline) reduces the effect of thyroxine. Do you mean that you are reducing both at the same time?


  • This is from Doctors response

    Nortriptyline (Pamelor) is a tricyclic anti-depressant. Discontinuation (withdrawal) of tricyclic anti-depressants can cause symptoms of restlessness, anxiety, chills, muscle pain, headache, dizziness, nausea and vomiting. Symptoms can be reduced by slowly reducng it.i

    A friend of mine who works in a hospital checked with her pharmacist who said this was correct:

    If you adjust a drug that affects the level of another drug, that will increase or decrease the effect of the first drug. I did a search this afternoon regarding the nortriptyline thyroxine interaction but the only reputable source I found said in general.... "in combination with Levothyroxine, antidepressants (Nortriptyline) can give rise to hyperthyroidism and Levothyroxine may strengthen the antidepressant effect." This was in a paper on Nortriptyline. In any case it does sound like decreasing the Levothyroxine is LOWERING the effect of the nortriptyline so it would certainly make sense you would be in a type of withdrawal.

    I am so sorry. And of course you can still get off the nortriptyline but you would want to wait until you are stabilized at your new levothyroxine dose since if this is true because in effect you have been cutting your nortriptyline each time you cut the levothyroxine.

    This is from a paper directly concerning Nortriptyline:

    UKPAR Nortriptyline 10mg and 25mg Tablets UK/H/4130/001-2/MR 8

    Concomitant therapy with other drugs:-

    In combination with Levothyroxine antidepressants can give rise to hyperthyroidism and Levothyroxine may strengthen the antidepressant effect..

    This is another recieved by email from the lady who runs

    As I read your email, the first thing that came to mind was that you may be on too much thyroxine. Your TSH level shows that I was correct.

    I must say I don’t have much info on the use of Nortriptyline and levothyroxine but I found this:

    “In combination with levothyroxine antidepressants can give rise to hyperthyroidism and levothyroxine may strengthen the antidepressant effect.”

    So it would seem that you are correct

    I’m afraid I don’t know how long it will last. I know that some people have adverse reactions to drugs and this may be part of your problem.

    As you can see , I am not purposely decreasing the Nortriptyline but I am reducing the levothyroxine and because of that what I am now getting seems to be a "withdrawal" effect from lowering the Levothyroxine, thus lowering the Nortriptyline.

    No-where have I found that Nortriptyline decreases the effect of Levothyroxine. When I first went on Nortriptyline (20mgs for pain) my TSH was always steady at around 2.49. Since starting the Nortriptyline it has steadily been dropping till finally I started getting tummy turning sensations. I put up with this for 2 weeks then went to GP. Blood tests were done and I was found to be too low at .22.

    Since redusing the Levothyroxine I have started getting sweats, flushes, chills, tingly hands/arms and little muscle twitches in my legs. All typical of antidepressant dose reduction.

    Hopefully some-one else will see thus and understand it all.

    I did have confirmation verbally by a Dr I saw today that the above are in fact correct and she said once the Levothyroxine dose has levelled out then so will these "withdrawal" symptoms as they are definitely due to the effect of an unintentional lowered dose

    Thanks for taking the time to reply.

  • good luck reducing it I had a horrible time comming off SSRI


  • Hi Roslin

    I am not actually reducing it yet. It's being reducued by the reduction of Levothyroxine but I have no idea by how much as I don't know how much it was enhanced by the Levothyroxine!!!!

    Did you finally get off your SSRi in the end> What sort of withdrawals did you get??

    Feel worse now than when I was HYPER. Only had tummy doing sommersaukts then but now I have a whole bunch of stuff.

    Did you finally feel better once through your W/D

    Thanks for taking the time to get back to me xx

You may also like...